Georgia, 2010

Damaging Wind in Georgia, May 14, 2010

May 14, 2010 · NWS FFC · 1 event in 1 county or zone

S. Moisture and instability were sufficient for isolated afternoon and evening thunderstorms to develop across north Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A slow moving upper trough and associated cold front were beginning to approach from the south central U.S. Moisture and instability were sufficient for isolated afternoon and evening thunderstorms to develop across north Georgia. One thunderstorm in north Fulton county produced a brief downburst, causing damage to power lines and trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 14, 6:53 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, May 14, 6:53 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
753 PM EDT FRI MAY 14 2010

.UPDATE...
UPDATED THE FORECAST DUE TO SCATTERED SHOWERS POPPING UP ACROSS
NORTH GA AND THE ATL METRO AREA. LOOKS LIKE THESE SHOWERS SHOULD
BEGIN TO DISSIPATE OVER THE NEXT FEW HOURS WITH MOSTLY CLEAR SKIES
OVERNIGHT

&&

.PREV DISCUSSION... /ISSUED 541 PM EDT FRI MAY 14 2010/

SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
H5 RIDGE CONTINUES TO BREAK DOWN THROUGH THE WEEKEND ALLOWING
SEVERAL WEAK S/W TO MOVE ACROSS THE CWA. THE SURFACE FRONT DRIFTS
INTO NORTH GEORGIA BUT WITH VERY LITTLE SURFACE CONVERGENCE
ASSOCIATED WITH IT. IN FACT...WINDS BEHIND THE FRONT REMAIN
SOUTHWEST ACROSS EASTERN TENNESSEE. THE REMNANTS OF THE FRONT WILL
REMAIN NEARLY STATIONARY TONIGHT AND THEN DRIFT NORTHWARD OUT OF THE
STATE SATURDAY AND SATURDAY NIGHT. A DECENT CAP REMAINS IN PLACE
OVER THE CWA AND EXPECT VERY LITTLE IN THE WAY OF SHOWERS/TSTORMS
ACROSS NORTH GEORGIA...EXCEPT FOR EXTREME NORTH GEORGIA WHERE THE
CAP WILL BE ERODING THROUGH THE AFTERNOON. THERE COULD BE ISOLATED
TO SCATTERED TSTORMS THIS EVENING...UNFORTUNATELY ANY THAT DEVELOP
COULD PRODUCE GUSTY WINDS AND SMALL HAIL DUE TO THE INSTABILITY THAT
IS BEING HELD BACK BY THE CAP. CONVECTION WILL DIMINISH TONIGHT
WITH THE LACK OF DAYTIME HEATING. EXPECT A BETTER CHANCE OF
CONVECTION SATURDAY WITH NO CAP AND PLENTY OF CAPE...ESPECIALLY
ACROSS NORTH GEORGIA. A LITTLE BIT OF SURFACE HEATING WILL BE ALL
THE IS REQUIRED TO INITIATE CONVECTION. AGAIN THIS WILL DISSIPATE
AFTER SUNSET. ANOTHER SIGNIFICANT S/W MOVES INTO WEST AND NORTH
GEORGIA SUNDAY BRINGING ANOTHER CHANCE OF TSTORMS...HOWEVER THE
DEEPEST MOISTURE WILL REMAIN WELL TO THE WEST OF THE STATE AND AT
THIS TIME EXPECT SCATTERED TSTORMS SUNDAY.

LONG TERM /MONDAY THROUGH FRIDAY/...
ECMWF AND GFS ARE NOW IN BETTER AGREEMENT ALTHOUGH THE GFS REMAINS
THE SLOWER OF THE TWO. BOTH BRING THE BEST CHANCE OF PRECIP MONDAY
INTO MONDAY NIGHT AND WILL MAINTAIN CHANCE TO LIKELY POPS MONDAY.
GFS PUSHES THE H5 TROUGH OFF THE EAST COAST AND BEGINS BUILDING A
RIDGE OVER THE MISSISSIPPI VALLEY WHILE THE ECMWF MAINTAINS A TROUGH
OVER THE EASTERN U.S. WILL STICK CLOSER TO THE GFS AND CONTINUE WITH
A DRY FORECAST WEDNESDAY THROUGH FRIDAY.

AVIATION...
INCREASED CLOUD COVER OVER THE AREA ASSOCIATED WITH INCREASED GULF
MOISTURE BEING PUMPED IN WITH SOUTHERLY FLOW. WINDS SHOULD STAY SW
TO SE ALL NIGHT AT 5 KTS OR LESS. CEILINGS AND VSBYS SHOULD ALSO
STAY VFR THROUGH TONIGHT WITH SOME MVFR CONDITIONS EXPECTED SAT
AFTERNOON AS TSRA ACTIVITY INCREASES OVER THE STATE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          67  86  66  85  63 /  20  30  30  40  40
ATLANTA         70  85  69  83  65 /  40  30  20  40  40
BLAIRSVILLE     60  80  59  78  60 /  50  40  40  40  40
CARTERSVILLE    63  84  63  83  62 /  50  40  30  40  40
COLUMBUS        69  88  69  85  66 /  10  20  10  30  20
GAINESVILLE     67  84  65  82  64 /  50  40  30  40  40
MACON           67  89  67  86  64 /   5  20  10  30  20
ROME            65  86  65  85  64 /  50  40  30  40  40
PEACHTREE CITY  64  85  64  84  61 /  30  30  20  30  30
VIDALIA         68  90  68  89  68 /   5   5   5  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, May 14, 10:30 AM EST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT FRI MAY 14 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-151000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1130 AM EDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS
NORTH GEORGIA.

.SYNOPSIS...
A STRONG SUBTROPICAL RIDGE ALOFT WILL DRIFT SLOWLY EAST THROUGH
THE WEEKEND. BROAD UPPER LOW PRESSURE IN THE SOUTHWESTERN U.S.
WILL ALSO SHIFT SLOWLY EAST AND GRADUALLY WEAKEN THROUGH THE
WEEKEND. A WARM...HUMID AIR MASS WILL REMAIN IN PLACE WITH
INCREASING CHANCES FOR THUNDERSTORMS.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE FREQUENT CLOUD TO
GROUND LIGHTNING. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE IN FAR
NORTHWEST AND NORTH CENTRAL GEORGIA THIS AFTERNOON...PRODUCING SMALL
HAIL AND WIND GUSTS UP TO 45 MPH. THE MOST LIKELY AREA FOR
THUNDERSTORMS TODAY WILL BE NORTHWEST OF A LINE FROM ROME TO
BLAIRSVILLE...MAINLY BETWEEN 2 PM AND 8 PM EDT.

.DISCUSSION...
THE AIR MASS ACROSS THE REGION WILL BECOME MODERATELY UNSTABLE
DURING THE AFTERNOON WITH CAPES UP TO 2000 AND LIFTED INDICES OF -4
TO -6. IN ADDITION...0-3 KM SHEAR VALUES WILL BE NEAR 30 KNOTS THIS
AFTERNOON ACROSS FAR NORTHWEST GEORGIA. A STRONG MID LEVEL CAP
ASSOCIATED WITH THE WEAKENING SUBTROPICAL HIGH WILL LIMIT
THUNDERSTORM DEVELOPMENT SOME...MAINLY ACROSS SOUTHERN PORTIONS OF
NORTH GEORGIA AND OVER CENTRAL GEORGIA. ISOLATED TO SCATTERED
THUNDERSTORMS MAY MOVE INTO OR DEVELOP IN FAR NORTH GEORGIA THIS
AFTERNOON DURING THE MAXIMUM HEATING OF THE DAY. A FEW OF THESE
STORMS MAY BECOME FAIRLY STRONG...PRODUCING HAIL LESS THAN THE SIZE
OF QUARTERS AND WIND GUSTS TO 45 MPH. WITH RELATIVELY COLD AIR ALOFT
AND A MODERATELY UNSTABLE ATMOSPHERE...THUNDERSTORMS WILL LIKELY
PRODUCE FREQUENT CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND SUNDAY ACROSS
NORTH GEORGIA. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED
ACROSS NORTH AND CENTRAL GEORGIA MONDAY. LOCALLY HEAVY RAIN IS ALSO
POSSIBLE MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS IN FAR NORTHWEST AND NORTH CENTRAL GEORGIA SHOULD MONITOR
THE WEATHER SITUATION CLOSELY THIS AFTERNOON AND EVENING.
OTHERWISE...SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, May 14, 7:33 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
833 PM EDT FRI MAY 14 2010

GAZ022-023-150100-
833 PM EDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN FORSYTH AND
HALL COUNTIES UNTIL 900 PM EDT...

AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF GAINESVILLE...MOVING EAST AT 20
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
FORSYTH AND HALL COUNTIES THROUGH 900 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE GAINESVILLE AND LULA. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 14, 8:19 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
919 PM EDT FRI MAY 14 2010

GAZ021-022-032-033-150145-
919 PM EDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN COBB...
FORSYTH...CHEROKEE AND FULTON COUNTIES UNTIL 945 PM EDT...

AT 915 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM DREW TO SANDY PLAINS...MOVING EAST AT 10
MPH.

THESE STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
COBB...FORSYTH...CHEROKEE AND FULTON COUNTIES THROUGH 945 PM EDT.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE MOUNTAIN PARK...
BIRMINGHAM...MILTON...SWEAT MOUNTAIN...SANDY PLAINS...HIGHTOWER...
DREW...DUCKTOWN...FREE HOME...HOLBROOK...LATHEMTOWN...UNION HILL...
MATT...ROSWELL AND BROOKWOOD. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

The radar

The Atlanta radar (KFFC), 79 km away, was scanning. The volume nearest the first event began at 01:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
May 14, 8:49 PM EST to 8:55 PM EST
Where
Fulton County, 1 mi SSW of Mountain Park to 0.21 mi ESE of Mountain Park
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
34.067, -84.427

Fox 5 Television of Atlanta reported that several trees and power lines were down in the Mountain Park area of far north Fulton county. Laural Street in Roswell had to be closed for up to 24 hours to clear a large downed tree from the roadway. The damage was the result of a thunderstorm downburst.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229690.